Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 225, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2017, 4:44 PM CDT for 4 counties in Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2017, 4:44 PM CDT (21:44 UTC)
- Expired
- Jun 22, 2017, 5:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -755 J/kg
- Mixed-layer LCL
- 2130 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
759 WUUS53 KDDC 222144 SVRDDC KSC067-075-093-187-222230- /O.NEW.KDDC.SV.W.0225.170622T2144Z-170622T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 444 PM CDT THU JUN 22 2017 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Southeastern Hamilton County in southwestern Kansas... Southwestern Kearny County in southwestern Kansas... Northwestern Grant County in southwestern Kansas... Northeastern Stanton County in southwestern Kansas... * Until 530 PM CDT/430 PM MDT/ * At 444 PM CDT/344 PM MDT/, a severe thunderstorm was located 9 miles southwest of Kendall, or 12 miles southeast of Syracuse, moving southeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will remain over mainly rural areas of southeastern Hamilton...southwestern Kearny...northwestern Grant and northeastern Stanton Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3767 10183 3794 10175 3787 10123 3758 10139 TIME...MOT...LOC 2144Z 299DEG 11KT 3782 10163 HAIL...0.75IN WIND...60MPH $$ RBURG
2 follow-up statements
263 WWUS53 KDDC 222215 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 515 PM CDT THU JUN 22 2017 KSC067-075-093-187-222230- /O.CON.KDDC.SV.W.0225.000000T0000Z-170622T2230Z/ Hamilton KS-Kearny KS-Grant KS-Stanton KS- 515 PM CDT THU JUN 22 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT/430 PM MDT/ FOR SOUTHEASTERN HAMILTON...SOUTHWESTERN KEARNY... NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES... At 514 PM CDT/414 PM MDT/, a severe thunderstorm was located 12 miles south of Kendall, or 16 miles northeast of Johnson City, moving southeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of southeastern Hamilton...southwestern Kearny...northwestern Grant and northeastern Stanton Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3766 10179 3791 10168 3787 10123 3758 10139 TIME...MOT...LOC 2214Z 319DEG 13KT 3776 10158 HAIL...0.75IN WIND...60MPH $$ RBURG
162
WWUS53 KDDC 222231
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
531 PM CDT THU JUN 22 2017
KSC067-075-093-187-222239-
/O.EXP.KDDC.SV.W.0225.000000T0000Z-170622T2230Z/
Hamilton KS-Kearny KS-Grant KS-Stanton KS-
531 PM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON...
SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON
COUNTIES WILL EXPIRE AT 530 PM CDT/430 PM MDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However dime size
hail and wind gusts of 50 to 55 mph are still possible with this
thunderstorm.
LAT...LON 3766 10179 3791 10168 3787 10123 3758 10139
TIME...MOT...LOC 2229Z 299DEG 11KT 3774 10154
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:53 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 22, 1:53 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 153 PM CDT Thu Jun 22 2017 ...Updated Short Term and Long Term Discussions... .SHORT TERM...(This evening through Friday) Issued at 151 PM CDT Thu Jun 22 2017 A surface cold front will extend from west central and north central Kansas by late day. A surface trough of low pressure will extend south from this cold front into extreme southwest Kansas. Scattered convection once again is expected to develop along these boundaries after 2 pm and given the model soundings and DCAPE it appears that the main hazard from these storms late day/early tonight will be strong gusty winds of 60 to 70 mph. Brief heavy rainfall and some hail can also be expected. Hail mainly up to the size of quarters will be possible but a few half dollar ball size hail are not completely out of the question. On Friday an area of high pressure will begin to build into western Kansas as the surface cold front drops south across the Texas Panhandle and western Oklahoma. There will be some clouds along with a chance for thunderstorms during the day as a mid level baroclinic zone ahead of an upper level trough crosses the Western High Plains. Given the expected cloud cover on Friday am favoring going a little cooler than the latest guidance for highs across much of western Kansas. The previous forecast still looks on track with highs mainly in the 75 to 80 degree range. Although we will have a chance for convection during the day on Friday the chance for severe weather is not expected. .LONG TERM...(Friday night through Thursday) Issued at 151 PM CDT Thu Jun 22 2017 An upper level ridge axis will amplify across the Pacific northwest early this weekend, and then cross the western United States late week into early next week. East of this upper ridge axis a northwesterly flow will be present across the Rockies and the Plains as several upper level waves embedded in this flow crosses the Rockies and move out into the Central Plains. As each of this upper waves cross the Central Plains over the weekend and early next week there will be a chance for showers and thunderstorms across western Kansas. At the surface a cool dome of high pressure will cross the central Plains this weekend and based on the 900mb to 850mb temperatures it will be unseasonably cool. The highs this weekend will be mainly in the 70s. If mostly cloudy conditions do develop ahead of any one of the expected upper level waves during the afternoon hours this weekend then highs may even end up being a few degrees cooler than this. Cloud cover during the overnight period will also be important. Given the expected winds Saturday night and Sunday night...if we can get a period of clear skies towards daybreak then lows may be around 50 degrees for portions of western Kansas which would be close to the record lows for this time of year. A warming trend will return early next week as down slope flow improves and a trough of low pressure develops along the lee of the Rockies. Highs are expect to quickly warm through the 80s with mid to even a few upper 90s becoming possible across portions of western Kansas by Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1218 PM CDT Thu Jun 22 2017 Southerly winds at around 15 knots can be expected today across western Kansas ahead of a surface cold front which will be approaching Hays and Garden City by early evening. As this cold front continues to move south overnight these southerly winds will shift to the north. In addition to the shifting winds with this cold front there will also be a chance for some scattered thunderstorms late today and early tonight. As for timing of convection near the terminals today will follow a combination of the HRRR, ARW, and NMM. High cloud bases are expected with these storms based on the 12z models soundings so VFR conditions are likely. The exception will be brief periods of reduced visibility due to the heavy rainfall from some of these storms. Also strong gusty winds will be possible from these thunderstorms late today and early tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 97 63 78 57 / 20 30 30 0 GCK 102 60 76 55 / 30 40 30 10 EHA 101 60 74 56 / 20 50 20 10 LBL 101 64 76 58 / 10 40 20 10 HYS 98 63 76 55 / 30 40 40 0 P28 96 69 82 58 / 0 20 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Jun 22, 2:17 AM CDT, 14 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 217 AM CDT Thu Jun 22 2017 KSZ030-031-043>046-061>066-074>081-084>090-231215- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 217 AM CDT Thu Jun 22 2017 /117 AM MDT Thu Jun 22 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Evening thunderstorms are possible across far western Kansas. 60 to 70 mph outflows and some hail up to walnut size will be possible. Another round of overnight thunderstorms is also possible, however, the severity of these storms will be lower. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There will be bouts of thunderstorms through this period. It is too early to determine the risks. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 22, 4:07 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Dodge City KS 307 PM MDT THU JUN 22 2017 KSZ061-222200- Hamilton KS- 307 PM MDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 400 PM MDT... At 307 PM MDT, Doppler radar was tracking a strong thunderstorm near Coolidge, or 16 miles west of Syracuse, moving southeast at 25 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Syracuse, Coolidge and Medway. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3813 10204 3809 10155 3774 10155 3774 10204 TIME...MOT...LOC 2107Z 308DEG 21KT 3803 10204 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 59 min |
| Jun 21, 7:38 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade, Seward | 48 min |
| Jun 21, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 47 min |
| Jun 22, 4:07 PM CDT | Special Weather Statement | DDC | Hamilton | 53 min |
| Jun 22, 4:59 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 61 min |
| Jun 22, 5:29 PM CDT | Special Weather Statement | DDC | Grant, Stanton | 61 min |
| Jun 22, 5:58 PM CDT | Special Weather Statement | DDC | Kearny | 62 min |
| Jun 22, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 67 min |
| Jun 22, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 59 min |
| Jun 22, 6:37 PM CDT | Special Weather Statement | DDC | Gray, Haskell | 68 min |
| Jun 22, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.